Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 82, NWS Raleigh, NC

June 14, 2002Edgecombe County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 14, 2002, 2:07 PM EDT for Edgecombe County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2002, 2:07 PM EDT (18:07 UTC)
Expired
Jun 14, 2002, 2:30 PM EDT
In force
23 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Edgecombe County, NC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 1:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 141807
SVRRAH
NCC065-141830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
207 PM EDT FRI JUN 14 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDGECOMBE COUNTY IN NORTH CAROLINA

* UNTIL 230 PM EDT

* AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF TARBORO...MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   TARBORO AT 215 PM EDT

THIS IS A DANGEROUS STORM. WIND DAMAGE HAS ALREADY BEEN REPORTED 
ELSEWHERE IN THE STATE WITH THUNDERSTORMS. YOU SHOULD PREPARE FOR 
DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 10:35 AM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 14, 10:35 AM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1035 AM EDT FRI JUN 14 2002

MID AND HIGH LEVEL CLOUDS HAVE MOVE ACROSS MUCH OF CENTRAL NORTH
CAROLINA THIS MORNING.  A FEW LIGHT SHOWERS ARE ACCOMPANYING THE
CLOUDS.  TEMPERATURES IN THE CLOUDY AREAS ARE RUNNING AROUND 10
DEGREES BELOW THOSE OBSERVED THIS TIME YESTERDAY.  CLOUDS WILL
CONTINUE MOVING EAST AND COVER THE COASTAL PLAIN BY EARLY AFTERNOON.

MORNING TEMPERATURES OVER THE COASTAL PLAIN UNDER SUNNY SKIES HAVE
RISEN TO NEAR 90.  ALTHOUGH CLOUDS WILL THICKEN LOW LEVELS ARE
ALREADY QUITE UNSTABLE.

WILL BACK OFF SEVERE THUNDERSTORM CHANCES FOR THIS AFTERNOON.  NOW
EXPECT ONLY AREAS EAST OF I-95 TO HAVE CHANCE FOR ANY SEVERE
THUNDERSTORMS ACTIVITY.  THIS DUE TO EARLY HEATING AND
DESTABILIZATION OF LOWER LEVELS.

.RAH...NONE.

SWH

In the hours before

Special weather statement, Jun 14, 11:15 AM EDT, 2 hours 52 minutes before
ZCZC 000
TTAA00 KRAH 140757

NCZ007>011-021>028-038>043-073>078-083>086-088-089-142300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1115 AM EDT FRI JUN 14 2002

...THERE IS A SLIGHT RISK OF SEVERE STORMS OVER THE COASTAL PLAIN
EAST OF I-95 THIS AFTERNOON AND EVENING...

.SKYWARN SPOTTERS...
ACTIVATION OF SPOTTER NETWORKS IS NOW NOT EXPECTED. HOWEVER IF
SIGHTED...SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF
ANY KIND TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A COLD FRONT WILL MOVE THROUGH CENTRAL NORTH CAROLINA THIS
AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ESPECIALLY OVER THE COASTAL PLAIN.

.HAZARDOUS WEATHER DETAILS...
AS TEMPERATURES RISE WELL INTO THE 90S UNDER PARTLY CLOUDY SKIES
EAST OF I-95...THE ATMOSPHERE WILL BECOME UNSTABLE.  WITH THE
HEATING SCATTERED STORMS WILL BECOME MORE LIKELY...ORGANIZING INTO
SMALL CLUSTERS OR MULTIPLE LINES OF STORMS. THE GREATEST THREAT WILL
BE FROM DOWNBURST WINDS IN EXCESS OF 60 MPH... WHICH ARE CAPABLE OF
DOWNING POWER LINES... TREES... AND LIMBS.

STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE
WATCHES OR WARNINGS. FOR ADDITIONAL WEATHER INFORMATION... CHECK OUR
WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/RAH  (ALL LOWER CASE).

SWH

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.